Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Sep 3, 2021, 5:21 PM MDT for Rio Blanco County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2021, 5:21 PM MDT (23:21 UTC)
- Expired
- Sep 3, 2021, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.25 in
- Wind
- 40
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WWUS85 KGJT 032321
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Fri Sep 3 2021
COZ001>003-032345-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
521 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of west central Rio
Blanco County through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rangely, or 53 miles southeast of Vernal, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Rio
Blanco County.
This includes Colorado 139 between mile markers 58 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 10884 3998 10887 4009 10858 3990 10849
TIME...MOT...LOC 2321Z 256DEG 22KT 3994 10878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MDMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Sep 3, 2:09 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 3, 2:09 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 209 PM MDT Fri Sep 3 2021 .SHORT TERM...(Tonight through Saturday night) Issued at 142 PM MDT Fri Sep 3 2021 Current satellite imagery shows several areas of low and mid level clouds generally across the central portions of the forecast area this afternoon. Radar returns also indicate several clusters of moderate to strong cells along the Tavaputs/Bookcliffs and Uncompahgre Plateau in addition to a few showers scattered elsewhere. Some of the stronger storms have been producing small hail and brief heavy rainfall. Southwest flow continues this afternoon as the aformentioned trough moves across to our north. Expect ongoing precipitation to continue through the early evening hours when solar heating winds down. Max temperatures tomorrow will continue a slight warming trend as we reach back up to near-normal highs. Overnight lows will remain fairly similar (near normals) to the last few nights. High pressure begins building over the southwest CONUS tomorrow and will impede much convective activity as flow turns west-northwesterly. .LONG TERM...(Sunday through Friday) Issued at 142 PM MDT Fri Sep 3 2021 A large area of high pressure will remain centered to our west, over Nevada. To our south, plenty of moisture can be seen but flow around the high will deflect said moisture and keep it in southern portions of New Mexico and Arizona. The location of the high pressure will keep upper level winds from the north (mostly) and fairly light through Wednesday. By Thursday, the high pressure center will have shifted to the Four Corners and it's this timeframe when some of the moisture to the south will try to sneak up under the high pressure. Guidance is not all that excited and the NBM does keep us mostly dry with a very slim chance for a quick one off shower or storm over the higher terrain. Either way, moisture will be limited so any convection that forms will bring some gusty outflow winds and that'll be about it. Guidance, heading into the weekend, has some huge discrepancies with the EC keeping us under the influence of high pressure while the GFS brings a deep trough into the Intermountain West tapping into some monsoonal moisture. Plenty of time to hammer out these details so the gist of the forecast will be sunny skies, dry conditions, the usual afternoon breezes, and warm temperatures under high pressure. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM MDT Fri Sep 3 2021 Convection has already started firing with some showers and storms getting close to KASE and KEGE so included VCTS with some tempo -TSRA for the afternoon hours. KHDN and possibly KRIL and KTEX may also see some convection so included VCTS for those TAF sites as well. Some heavier showers and gusty outflows will be the biggest concern. Don't expect ILS breakpoints to be reached but in the off chance they do, they shouldn't last for too long. Convection will die down once the sun starts going down, leading to a tranquil night and a calm day tomorrow as high pressure builds in. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...SS LONG TERM...TGR AVIATION...TGR
Hazardous weather outlook, Sep 3, 1:24 AM MDT, 15 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 124 AM MDT Fri Sep 3 2021 COZ001>014-017>023-UTZ022>025-027>029-041300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 124 AM MDT Fri Sep 3 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop this afternoon, favoring the higher terrain of western Colorado. Gusty winds, lightning and brief heavy rain will be the main threats. Activity will diminish overnight resulting in dry conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A drying and warming trend will commence this weekend and into early to mid next week as a strong ridge of high pressure builds over the western states. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 3, 3:24 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
324 PM MDT Fri Sep 3 2021
UTZ024-025-032215-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
324 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of central Uintah
County through 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fort Duchesne, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3991 10981 4006 10980 4012 10930 3981 10932
TIME...MOT...LOC 2124Z 268DEG 19KT 3998 10972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
StearnsSpecial weather statement, Sep 3, 3:57 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
357 PM MDT Fri Sep 3 2021
COZ001-UTZ023-024-032230-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
357 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northeastern Uintah
and southeastern Daggett Counties through 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Vernal, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Uintah
and southeastern Daggett Counties.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 368 and 381.
Colorado 318 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4062 10949 4078 10950 4097 10901 4063 10901
TIME...MOT...LOC 2157Z 258DEG 23KT 4076 10930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MDMSpecial weather statement, Sep 3, 4:14 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
414 PM MDT Fri Sep 3 2021
COZ003-007-009-032245-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
414 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of south central
Garfield County through 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Parachute, or 37 miles west of Glenwood Springs, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rifle, Parachute and Battlement Mesa.
This includes the following highways...
Interstate 70 in Colorado between mile markers 72 and 90.
Colorado 13 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 10810 3951 10810 3962 10783 3943 10771
TIME...MOT...LOC 2214Z 257DEG 26KT 3947 10804
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MDMSpecial weather statement, Sep 3, 4:18 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
418 PM MDT Fri Sep 3 2021
COZ001-UTZ024-025-032245-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
418 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of east central Uintah
County through 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southwest of Dinosaur, or 39 miles south of Vernal, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3986 10934 3997 10935 4002 10902 3979 10900
TIME...MOT...LOC 2218Z 266DEG 24KT 3990 10929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDMSpecial weather statement, Sep 3, 4:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Fri Sep 3 2021
COZ001-UTZ024-025-032315-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
447 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of west central Rio
Blanco County through 515 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Rangely, or 44 miles southeast of Vernal, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3985 10915 3995 10915 4001 10885 3981 10883
TIME...MOT...LOC 2246Z 268DEG 21KT 3991 10908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDMSpecial weather statement, Sep 3, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Fri Sep 3 2021
COZ001>003-032345-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
521 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of west central Rio
Blanco County through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rangely, or 53 miles southeast of Vernal, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Rio
Blanco County.
This includes Colorado 139 between mile markers 58 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 10884 3998 10887 4009 10858 3990 10849
TIME...MOT...LOC 2321Z 256DEG 22KT 3994 10878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MDMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:51 PM MDT | Special Weather Statement | GJT | Moffat | 24 min |
| Sep 3, 3:27 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 47 min |
| Sep 3, 4:14 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 103 min |
| Sep 3, 4:14 PM MDT | Special Weather Statement | GJT | Garfield | 31 min |
| Sep 3, 5:49 PM MDT | Special Weather Statement | GJT | Rio Blanco | 41 min |
| Sep 3, 2:46 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 44 min |
| Sep 3, 3:24 PM MDT | Special Weather Statement | GJT | Uintah | 51 min |
| Sep 3, 3:57 PM MDT | Special Weather Statement | GJT | Daggett | 33 min |
| Sep 3, 4:18 PM MDT | Special Weather Statement | GJT | Uintah | 27 min |
| Sep 3, 4:47 PM MDT | Special Weather Statement | GJT | Uintah | 28 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.